Hail, Vanderburgh
- When
- July 9, 1:02 PM CST
- Where
- Vanderburgh County, Evansville Dress Arp
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.033, -87.533
A severe thunderstorm developed over Evansville, producing torrential rain, wind gusts around 60 MPH, and hail up to the size of dimes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm developed over Evansville, producing torrential rain, wind gusts around 60 MPH, and hail up to the size of dimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT WED JUL 9 2003 KPAH 88D PRETTY FULL W/SCT CONVECTION...MAINLY DIURNAL. WHILE THERE COULD CONTINUE TO LINGER SOME CONVECTION OVERNIGHT...THINK THE MAJORITY OF THE PCPN WL BE BROKEN INTO TWO...IE THE DIURNAL CONVECTION WL DIMINISH W/SUNSET...THEN ANOTHER ROUND BE EXPECTED LATE TONIGHT N AND W AS THE COLD FRONT APPROACHES. PCPN WL BE FRONTAL TOMORROW BUT ENHANCED VIA DIURNAL HEATING...ESP IN THE EAST...WHERE FRONT WL BE LATER TO PASS. WL LINGER SMALL POP SE INTO EARLY THU NIGHT AS ALL MODELS SYNCHRONIZING NOW W/TIMING. GFS AND TO A LESSER EXTENT ETA PAINTING SOME DECENT QPF BUT WITH FRONT MOVING ON THRU AND AREA SO DRY DONT ANTICIPATE WIDESPREAD SIGNIFICANT FLOODING. SPC DOES HOLD SLGT RISK OVER FA OR PTNS OF IT THRU FROPA. EXPECT POST FRONTAL AIR MASS TO BE DRY ENOUGH TO INHIBIT NW FLOW TYPE CONVECTIVE POSSIBILITIES...AT LEAST IN THE SHORT TERM. BY SUN TDS MAY REBOUND ENOUGH TO ALLOW WEAK UPR TROF SCENARIO TO TOUCH OFF A FEW DIURNAL STORMS...SO WL INSERT A SMALL CHC POP THEN. OTHERWISE WL KEEP THE REMAINDER OF THE FCST DRY...ALTHOUGH W/THE WLY-NWLY FLOW ALOFT THERE COULD BE SOME SMALL CHANCE TYPE POPS THAT SNEAK IN W/TIME. WITH NCEP IN BACKUP MODE WL PRETTY MUCH KEEP TEMPS AS IS W/MINOR TWEEKS...IF NECESSARY...WHEN NEW GUIDANCE BECOMES AVAIL CLOSER TO PRESS TIME. .PAH...NONE.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1158 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FOR TODAY. ONE OR TWO OF THESE MAY BECOME SEVERE...BUT THE GREATEST CONCERN FOR SEVERE WEATHER WILL BE OVERNIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. DAMAGING WINDS WILL BE THE GREATEST SEVERE WEATHER HAZARD TONIGHT. AN ADDITIONAL CONCERN FOR TODAY WILL BE THE HEAT INDEX. THE COMBINATION OF HEAT AND HUMIDITY WILL YIELD VALUES THIS AFTERNOON NEAR 100 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY INTO THURSDAY NIGHT THE COLD FRONT WILL CONTINUE ITS MARCH ACROSS THE REGION. THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL CONTINUE TO BE A HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THURSDAY. MY/DFS
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The automated observing system at Evansville Airport recorded a peak wind gust of 56 knots or 64 MPH. A baseball dugout at a high school was destroyed, along with a nearby fence. A few trees were blown down.
Flash flooding of streets occurred in the city. Water was reportedly over the tops of cars at the intersection of St. Joseph Road and Franklin Road. Other sections of St. Joseph Road were impassable. Division Street was another problem area, where at least one vehicle stalled out in floodwaters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365843, 5365842, 5365844.